Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS State College, PA

August 18, 2019Schuylkill County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 18, 2019, 6:21 PM EDT for Schuylkill County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 6:21 PM EDT (22:21 UTC)
Expired
Aug 18, 2019, 6:45 PM EDT
In force
24 min
Issued by
NWS State College, PA

County Schuylkill County, PA

The radar

The Philadelphia radar (KDIX), 159 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS81 KCTP 182221
SPSCTP

Special Weather Statement
National Weather Service State College PA
621 PM EDT Sun Aug 18 2019
 
PAZ058-182245-
Schuylkill PA-
621 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
645 PM EDT...

At 621 PM EDT, Doppler radar indicated a strong thunderstorm over
Friedensburg, moving northeast at 15 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Pottsville, Tamaqua, Schuylkill Haven, Minersville, St. Clair,
Orwigsburg, Port Carbon, Tuscarora, New Philadelphia, Friedensburg,
Marlin, Renningers, Seltzer, McKeansburg, Coaldale, Snyders, Lake
Wynonah, Cressona, Palo Alto and Auburn.

LAT...LON 4064 7598 4063 7600 4057 7602 4058 7604
      4057 7605 4058 7607 4057 7608 4056 7612
      4053 7617 4052 7628 4065 7635 4084 7591
      4070 7583
TIME...MOT...LOC 2221Z 246DEG 13KT 4060 7621 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:05 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 18, 6:05 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
605 PM EDT Sun Aug 18 2019

.SYNOPSIS...
It will remain very warm and humid into early this coming week
and a meandering trough of low pressure will keep the mention of
mainly afternoon and evening showers and thunderstorms in the
forecast. Cooler and much less humid air will arrive for
Thursday through Saturday with dry conditions expected.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered, mainly pulse-type convection continues to fire
across central Pa early this evening. Capes over 2000 j/kg per
21Z SPC mesoanalysis will continue to support localized severe
weather through around 01Z. However, weak deep layer shear
should limit the threat of organized, widespread severe weather.

Expect convection to disspate after sunset. However, a
weakening shortwave is progged to push into the region late
tonight, so keeping low POPs in the forecast through the night,
especially over the northwest counties.

It will be another muggy overnight with lows ranging from the
low 60s over the north to around 70F SE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Scattered, diurnally-driven convection is expected again on Monday.

A hot and humid day is on tap with heat indices around 100 for
much central and SE PA. Scattered afternoon and evening showers
and thunderstorms may knock some temps down but it will feel
muggy. Moderate CAPEs in the 1000-2000J range could support a
few strong storms, but fairly weak deep layer wind shear
suggests little risk of organized severe weather.

Model soundings indicate max temps will be a few deg warmer than
today, with highs ranging from the low 80s along the NY border
to the lower 90s in the valleys of southern PA. The combination
of heat and humidity may warrant the issuance of a Heat Advisory
for a few hours Monday afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Made some very small changes to this part of the package, given
not a lot of change on guidance and storms on the radar.

A trend toward cooler and drier weather is expected for the
later part of the week, as a cold front moves east of the area.

Perhaps a shower toward the later part of the weekend.

More detail below.

Guidance continues to show a fairly vigorous upper trough
crossing the northeast quadrant of the lower 48 this period.
Within the upper trough, there are still smaller scale detail
differences that will affect progression/speed of the leading
surface cold front and will take more time to be resolved. The
cold front will be a focus for convection as it pushes southeast
Wed-Thu. While predictability is too low and limited at this
range, severe storm risk upgrades are possible into the short
term.

Late-summer heat episode continues into midweek with max temperature
anomalies +5-10F above normal on Wednesday. At this time, expect
Thursday to be the transition day with a relative cooling trend and
push of drier air throttling temps back to near/slightly below avg.
Friday into the weekend. Lower humidity will spell pleasant days and
comfortably cool nights.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Brief restrictions will affect terminals in the path of the
showers and thunderstorms into the evening.

Abundant low level moisture, light winds and at least partial
clearing should favor fog formation again late tonight into
early Monday morning.

.Outlook...

Mon-Wed...Rounds of PM showers/thunderstorms. Late night and
early morning fog/low clouds.

Thu...Trending VFR northwest; chance of t-storms southeast.
FROPA Thursday night.

Fri...No Sig Wx.

&&

.CLIMATE...
Record max temperatures for August 19:

Harrisburg 		97 in 1966
Williamsport 	94 in 1899
Altoona 		91 in 1983
Bradford 		86 in 1978
State College 	96 in 1899

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/La Corte
LONG TERM...Martin/Steinbugl
AVIATION...La Corte
CLIMATE...
Hazardous weather outlook, Aug 18, 5:20 AM EDT, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
520 AM EDT Sun Aug 18 2019

PAZ019-024>028-045-046-049>053-190930-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
520 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered to numerous late day showers and thunderstorms will
occur today. A few of the storms will become strong to severe
thunderstorms with gusty winds, locally heavy rain and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices around 100 degrees likely both Monday and Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033>036-056>059-063>066-190930-
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
520 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered late afternoon and early evening showers and thunderstorms
will occur today. A few of the storms will become strong to severe
thunderstorms with gusty winds, locally heavy rain and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices around 100 degrees likely both Monday and Tuesday
afternoon.

Additional strong to locally severe thunderstorms, containing heavy
rain and gusty winds, will occur each afternoon Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-037-041-042-190930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-
520 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered to numerous late afternoon and early evening showers and
thunderstorms will occur today. A few of the storms will become
strong to severe thunderstorms with gusty winds, locally heavy rain
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional strong to locally severe thunderstorms, containing heavy
rain and gusty winds, will occur each afternoon Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 18, 5:38 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
538 PM EDT Sun Aug 18 2019

PAZ034-035-182200-
Bedford PA-Fulton PA-
538 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND FULTON
COUNTIES UNTIL 600 PM EDT...

At 538 PM EDT, Doppler radar indicated a strong thunderstorm near
Crystal Springs, moving east at 30 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Breezewood, Clearville, Crystal Springs and Saluvia.

LAT...LON 3988 7840 3996 7841 4004 7811 3986 7807
TIME...MOT...LOC 2138Z 253DEG 26KT 3994 7830

KF
Special weather statement, Aug 18, 5:47 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
547 PM EDT Sun Aug 18 2019

PAZ052-058-059-182215-
Northumberland PA-Lebanon PA-Schuylkill PA-
547 PM EDT Sun Aug 18 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...AND LEBANON COUNTIES UNTIL 615 PM EDT...

At 547 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Oneida to near Beurys Lake. Movement was east at
15 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Pottsville, Tamaqua, Mount Carmel, Schuylkill Haven, Shenandoah,
Minersville, Mahanoy City, Frackville, St. Clair, Ashland,
Orwigsburg, Mcadoo, Pine Grove, Port Carbon, Tremont, Girardville,
Hometown, Tower City, Tuscarora and New Philadelphia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4064 7598 4057 7602 4058 7607 4052 7626
      4050 7643 4046 7639 4045 7641 4055 7655
      4057 7655 4066 7671 4080 7639 4077 7638
      4080 7631 4084 7630 4092 7609 4090 7604
      4091 7600 4073 7576
TIME...MOT...LOC 2147Z 286DEG 13KT 4090 7614 4070 7643

Banghoff
Local storm report, Aug 18, 6:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     RISING                  41.97N  77.12W
08/18/2019                   TIOGA              PA   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN IN LAWRENCE TOWNSHIP

&&

EVENT NUMBER CTP1901677

TRAVIS
Local storm report, Aug 18, 6:20 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
620 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     WELLSBORO               41.75N  77.30W
08/18/2019                   TIOGA              PA   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1901678

TRAVIS
Local storm report, Aug 18, 6:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 WSW RIVER WEST        41.80N  77.10W
08/18/2019                   TIOGA              PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN RICHMOND TOWNSHIP

&&

EVENT NUMBER CTP1901679

TRAVIS
Special weather statement, Aug 18, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
621 PM EDT Sun Aug 18 2019

PAZ058-182245-
Schuylkill PA-
621 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
645 PM EDT...

At 621 PM EDT, Doppler radar indicated a strong thunderstorm over
Friedensburg, moving northeast at 15 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Pottsville, Tamaqua, Schuylkill Haven, Minersville, St. Clair,
Orwigsburg, Port Carbon, Tuscarora, New Philadelphia, Friedensburg,
Marlin, Renningers, Seltzer, McKeansburg, Coaldale, Snyders, Lake
Wynonah, Cressona, Palo Alto and Auburn.

LAT...LON 4064 7598 4063 7600 4057 7602 4058 7604
      4057 7605 4058 7607 4057 7608 4056 7612
      4053 7617 4052 7628 4065 7635 4084 7591
      4070 7583
TIME...MOT...LOC 2221Z 246DEG 13KT 4060 7621

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:35 PM EDTSpecial Weather StatementCTPCambria25 min
Aug 18, 8:16 AM EDTSpecial Weather StatementCTPWarren44 min
Aug 18, 12:37 PM EDTSpecial Weather StatementCTPMcKean38 min
Aug 18, 12:40 PM EDTSpecial Weather StatementCTPPotter50 min
Aug 18, 12:44 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean76 min
Aug 18, 1:18 PM EDTSpecial Weather StatementCTPCameron42 min
Aug 18, 1:36 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter54 min
Aug 18, 1:51 PM EDTSpecial Weather StatementCTPClearfield39 min
Aug 18, 2:02 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Clinton58 min
Aug 18, 2:09 PM EDTSevere Thunderstorm WarningCTPTioga81 min
Aug 18, 2:28 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Potter62 min
Aug 18, 2:45 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming60 min
Aug 18, 3:33 PM EDTSpecial Weather StatementCTPCentre12 min
Aug 18, 3:34 PM EDTSevere Thunderstorm WarningCTPCentre56 min
Aug 18, 3:36 PM EDTSpecial Weather StatementCTPCambria24 min
Aug 18, 3:39 PM EDTSpecial Weather StatementCTPSomerset21 min
Aug 18, 3:55 PM EDTSpecial Weather StatementCTPClearfield20 min
Aug 18, 3:58 PM EDTSpecial Weather StatementCTPLycoming, Sullivan32 min
Aug 18, 4:18 PM EDTSpecial Weather StatementCTPLancaster12 min
Aug 18, 4:29 PM EDTSpecial Weather StatementCTPLancaster16 min
Aug 18, 4:33 PM EDTSpecial Weather StatementCTPMontour, Union27 min
Aug 18, 4:34 PM EDTSpecial Weather StatementCTPCentre26 min
Aug 18, 4:43 PM EDTSpecial Weather StatementCTPBedford17 min
Aug 18, 4:44 PM EDTSpecial Weather StatementCTPColumbia16 min
Aug 18, 4:55 PM EDTSpecial Weather StatementCTPBlair35 min
Aug 18, 5:03 PM EDTAreal Flood AdvisoryCTPLancaster117 min
Aug 18, 5:05 PM EDTSpecial Weather StatementCTPColumbia, Montour25 min
Aug 18, 5:06 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin24 min
Aug 18, 5:21 PM EDTSpecial Weather StatementCTPMcKean24 min
Aug 18, 5:25 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin50 min
Aug 18, 5:31 PM EDTSpecial Weather StatementCTPYork29 min
Aug 18, 5:36 PM EDTSpecial Weather StatementCTPSchuylkill24 min
Aug 18, 5:38 PM EDTSpecial Weather StatementCTPFulton22 min
Aug 18, 5:47 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Aug 18, 6:01 PM EDTSevere Thunderstorm WarningCTPPerry44 min
Aug 18, 6:24 PM EDTSpecial Weather StatementCTPElk21 min
Aug 18, 6:30 PM EDTSpecial Weather StatementCTPFranklin30 min
Aug 18, 6:30 PM EDTSevere Thunderstorm WarningCTPElk44 min
Aug 18, 6:43 PM EDTSpecial Weather StatementCTPSchuylkill32 min
Aug 18, 6:45 PM EDTSpecial Weather StatementCTPCameron15 min
Aug 18, 6:46 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 18, 7:04 PM EDTSpecial Weather StatementCTPCameron26 min
Aug 18, 7:22 PM EDTSpecial Weather StatementCTPLebanon23 min
Aug 18, 7:44 PM EDTSpecial Weather StatementCTPLebanon31 min
Aug 18, 7:53 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon55 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.